UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 35

of 'Clostridium difficile in adults: Treatment'

35
TI
Symptomatic relapse after oral vancomycin therapy of antibiotic-associated pseudomembranous colitis.
AU
Bartlett JG, Tedesco FJ, Shull S, Lowe B, Chang T
SO
Gastroenterology. 1980;78(3):431.
 
Twenty patients with antimicrobiol-associated diarrhea had a symptomatic relapse after oral vancomycin therapy. All patients had stool examinations which implicated C. difficile as the causative agent, and 16 had pseudomembranous colitis. Clinical courses were characterized by resolution of symptoms with recurrence of diarrhea at 4--21 days after vancomycin was discontinued. Studies of stools collected sequentially showed that vancomycin failed to eliminate C. difficile despite susceptibility to this agent with in vitro testing. A review of our records shows the incidence os symptomatic relapse is approximately 14%. This experience emphasizes the importance of adequate follow-up in patients treated with oral vancomycin for antibiotic-associated diarrhea or colitis due to C. difficile.
AD
PMID